I have been experiencing a whole laundry list of hypothyroid symptoms for 6+ months, and finally went to the doctor and got blood work done. This is my first doctor since my pediatrician 6 years ago. When I told her all my symptoms, she actually told me that I must be imagining it because nobody that is "really sick with thyroid problems" has all your symptoms and that I should "Just stop going out to eat so much!" (FYI we go out to each maybe 1-2 times/month). She basically dismissed me, despite me feeling like complete crap. I actually burst into tears in her office (not surprising, my emotions have been irregular for a while now).
My TSH test came back as 1.26 from last Wednesday. I was heartbroken. A friend with Hashi's told me to get my TPO tested, so I request it. My doctor refused. Flat out said "that's not necessary given your normal TSH." I ordered a private test from one of the online companies and here are my results I just got back today:
I had the results faxed to her, called and made an appointment for as soon as she could see me, next Tuesday. In the mean time, I am trying to interpret what's going on with me. How can everything be normal, yet I have antibodies and feel like total crap?
It's not unusual for symptoms to show up before labs actually show a problem AND your doctor is looking only at the TSH, which is a pituitary hormone and does not give a clear picture of the entire situation, even though many doctors think it does.
Many of us find that FT3 has to be in the upper 1/3 of it's range, and FT4, at least mid range in order to feel well.
The high antibody count indicates that you have Hashimoto's Thyroiditis, which is an autoimmune disease, in which the body sees the thyroid as foreign and produces antibodies to destroy it. As the destruction progresses, the thyroid makes less and less thyroid hormones, and your symptoms will get worse. You should also get another antibody test, Thyroglobulin Antibodies (TGab), which will also diagnose Hashimoto's, since some people have only TPOab, others have only TGab and still others have both.
It's not the antibodies that cause your symptoms; it's the resulting hypothyroidism, when your thyroid doesn't produce enough hormones. While your levels are still "normal", they aren't optimal for you.
The first suggestion I'd make is find a different doctor. A good thyroid doctor will treat you clinically, to alleviate symptoms, by adjusting FT3 and FT4 to what's best for you.
Because of your symptoms and normal thyroid levels, I'd also suggest that you get Vitamin B12, D, magnesium, selenium and calcium tested, since deficiency in any one of those vitamins/minerals mimic hypothyroidism.
In one published in the journal Thyroid, women who had TPO antibodies above 121IU/mL had significantly more symptoms than in the other group. Symptoms including chronic fatigue, dry hair, chronic irritability, chronic nervousness, a history of breast cancer and early miscarriage, and lower quality of life. All women in the study were euthroid (normal thyroid function).
Many studies have shown selenium (200mcg daily used in the studies) lower TPO antibody levels. Results depend on the individual.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.